Wisconsin, 2016

Flash Flooding and Flooding in Wisconsin, July 23 to 24, 2016

July 23 to 24, 2016 · NWS ARX · 8 events in 1 county or zone

Thunderstorms with heavy rain moved across portions of southwest Wisconsin throughout the day on July 23rd. The heavy rain pushed most of the streams out of their banks in the Bloomington area (Grant County), flooded basements in Mt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms with heavy rain moved across portions of southwest Wisconsin throughout the day on July 23rd. The heavy rain pushed most of the streams out of their banks in the Bloomington area (Grant County), flooded basements in Mt. Hope (Grant County) and caused a road to be closed north of Bagley (Grant County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 23, 6:00 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 23, 6:00 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
700 AM CDT SAT JUL 23 2016

.SHORT TERM...(Today and tonight)
Issued at 325 AM CDT Sat Jul 23 2016

Several issues to contend with again today, including the continued
heat and humidity and convective potential. 08z data analysis shows
the frontal boundary lying across northern IA, with satellite fog
enhancement showing mid cloud ACCAS developing along and north of
it. Some of the mesoscale models indicate that patchy light showers
may develop under these, as has occurred already 3 nights in a row.
Meanwhile, a larger complex of storms was going from SD into NE, as
well as some spotty action over western IA. RAP/HRRR and many of the
CAM solutions latch onto this and bring a band of convection through
the region this afternoon. Meanwhile, NAM/GFS/ECMWF all develop
convection along the northward moving front over our general area
this afternoon. Either way, it appears there will be a good chance
for some convection developing along this leading warm advection
wing. Previous forecasts were playing this potential, and see no
reason to deviate. This plays into the heat forecast too. We still
have very sultry dewpoints in place across the southwest 2/3 of our
forecast area, and temperatures remain pretty warm as well. There
has been a bit of a respite from the humidity from central into
northern WI. As the front edges northward today, expect the
humidity to surge back in those spots though. So with highs again
expected to get into the upper 80s and lower 90s, and dewpoints well
into the 70s, the heat index pushes the century mark once again.
This is borderline for Heat Advisory criteria, but with the
convection and associated cloud cover coming in, there is potential
to end up a bit cooler than forecast. Besides, our message for the
past week has been Hot Hot Hot, so I think people have the idea by
now. So we will not be adding any headline at this point.

Once this initial round of convection moves through, another larger
complex of storms is expected to initiate across western MN as a
potent short wave tracks along the international border toward
Winnipeg by tonight, and drags a cold front into the Gopher State.
Plenty of instability for rapid development, and as these mature
will become a wind threat as they move east into the local area
tonight. Precipitable Water will be in excess of 2" and warm cloud
depth will be 4-5Kft. So these storms will once again provide heavy
rainfall. The area has been hit with several rain complexes over
the past week, but for the most part have hit different areas, so
our flooding risk was spread out. So given that fact, and the
progressive nature of these, do not feel we need a Flood Watch at
this juncture.

.LONG TERM...(Sunday through Friday)
Issued at 325 AM CDT Sat Jul 23 2016

Any lingering rain will exit the area Sunday morning as the short
wave trough continues east through Ontario. Surface high pressure
moves in to provide cooler and less humid conditions into Tuesday.
Several weak disturbances will ripple through the flat ridge for the
remainder of the week, each bringing some threat for convection.
Hard to pin down timing on these, so a broad brush approach has been
utilized with the PoP forecast. The strongest signal looks to be
pointing to a short wave trough moving through late Thursday into
Friday, providing perhaps the best chances for organized storms.
Temperatures look to be near or perhaps even a bit below normal for
the latter portion of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 700 AM CDT Sat Jul 23 2016

Areas of dense fog may impact KLSE through 23.15z. In addition to
the fog, there will be 2 rounds of storms. The first round will
affect the TAF sites between 23.14z and 23.19z. This round may
produce heavy rain and small hail. The second round of storms will
move through the area between 28.01z and 28.06z. This line will be
capable of producing damaging winds, large hail. and the potential
of isolated tornadoes.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...MW
LONG TERM...MW
AVIATION...BOYNE
Hazardous weather outlook, Jul 23, 3:46 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
446 AM CDT SAT JUL 23 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
446 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. A FEW OF
THE STRONGER STORMS MAY PRODUCE HEAVY RAINFALL AND SOME SMALL HAIL.
A BETTER CHANCE FOR STORMS WILL ARRIVE TONIGHT AS A COLD FRONT MOVES
THROUGH. SOME OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING
WINDS AND HAIL ALONG WITH LOCALLY HEAVY RAINFALL. AN ISOLATED
TORNADO ALSO CANNOT BE RULED OUT AS THE LINE OF STORMS COMES
THROUGH. THIS HIGHEST RISK TIME WILL BE BETWEEN 8 PM AND 2 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM TIME TO TIME FROM
TUESDAY THROUGH FRIDAY. IT IS HARD TO PIN DOWN THE TIMING AND
LOCATIONS FOR THE HIGHEST STORM RISK...SO IT REMAINS TOO EARLY TO
DETERMINE THE RISK FOR ANY SEVERE STORMS DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MW

In the hours before

Special weather statement, Jul 23, 2:39 AM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
339 AM CDT SAT JUL 23 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231400-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON...
CHARLES CITY...NEW HAMPTON...OELWEIN...ELKADER...WABASHA...
DODGE CENTER...ROCHESTER...WINONA...AUSTIN...PRESTON...
CALEDONIA...MEDFORD...NEILLSVILLE...ALMA...ARCADIA...WHITEHALL...
BLACK RIVER FALLS...LA CROSSE...SPARTA...TOMAH...MAUSTON...
FRIENDSHIP...VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...
PLATTEVILLE
339 AM CDT SAT JUL 23 2016

...AREAS OF DENSE FOG EXPECTED THROUGH MID MORNING...

THROUGH 9 AM, AREAS OF DENSE FOG WILL BE SEEN ACROSS PARTS OF
WESTERN WISCONSIN, NORTHEAST IOWA, AND SOUTHEAST MINNESOTA. THIS
FOG WILL REDUCE VISIBILITIES TO LESS THAN A QUARTER MILE IN SOME
LOCATIONS.

FOR THOSE TRAVELING THIS MORNING, BE ALERT FOR RAPIDLY CHANGING
VISIBILITIES AND USE LOW BEAM HEADLIGHTS IF YOU ENCOUNTER DENSE
FOG.

BOYNE

The radar

The La Crosse radar (KARX), 99 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Grant

When
July 23, 7:30 AM CST to 11:59 AM CST
Where
Grant County, 0.51 mi E of Mt Hope
Reported by
Fire Department/Rescue
Coordinates
42.970, -90.860

In Mt. Hope, 4.4 inches of rain of fell.

Flash Flood, Grant

When
July 23, 11:09 AM CST to 1:15 PM CST
Where
Grant County, 1.33 mi NW of Bloomington to 0.54 mi NE of Bloomington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.892, -90.940

Locally heavy rains caused most creeks in and near Bloomington to go out of their banks.

Flash Flood, Grant

When
July 23, 11:59 AM CST to 1:30 PM CST
Where
Grant County, Mt Hope to 0.54 mi NNE of Mt Hope
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
42.970, -90.870

Locally heavy rains in Mt. Hope caused basements to become flooded.

Flood, Grant

When
July 23, 12:00 PM CST to July 24, 1:50 PM CST
Where
Grant County, 0.36 mi ENE of Burton to 0.24 mi ENE of Burton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.722, -90.814

Runoff from heavy rain pushed the Grant River out of its banks near Burton. The river crested almost three above the flood stage at 20.82 feet.

Flash Flood, Grant

When
July 23, 1:00 PM CST to 2:30 PM CST
Where
Grant County, 2.38 mi NNW of Castle Rock to 2.28 mi NNW of Castle Rock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.083, -90.543

Locally heavy rains pushed the Fennimore Fork out of its banks sending water over Witek Road northeast of Fennimore.

Flash Flood, Grant

When
July 23, 1:00 PM CST to 2:30 PM CST
Where
Grant County, 4.71 mi N of Five Pts to 5 mi NW of Lancaster
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.888, -90.801

Locally heavy rains pushed the Martin Branch of the Little Grant River out of its banks sending water over Govier and Marian Roads northwest of Lancaster.

Flash Flood, Grant

When
July 23, 1:00 PM CST to 2:30 PM CST
Where
Grant County, 2.86 mi W of Brodtville to 2.89 mi W of Brodtville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.953, -91.076

Locally heavy rains caused water flowing through a drainage ditch to go over Ready Hollow Road near County Highway X north of Bagley. The high water caused the road to be temporarily closed.

Flood, Grant

When
July 23, 3:40 PM CST to 7:45 PM CST
Where
Grant County, 2.24 mi NE of Rockville to 2.54 mi NE of Rockville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.738, -90.643

Runoff from heavy rains pushed the Platte River out of its banks near Rockville. The river crested less than a foot over the flood stage at 9.8 feet.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646930, 646923, 646925, 651837, 646956, 646959, 646962, 651829.